Indiana, 2001Tornadoes in Indiana, October 24, 2001
October 24, 2001 · NWS IWX · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 24, 2:30 PM EST, 45 minutes earlier.
Area forecast discussion, Oct 24, 2:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Special weather statement, Oct 24, 11:11 AM EST, 4 hours 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST WED OCT 24 2001
...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND
EXTREME SOUTHERN LOWER MICHIGAN...
THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OHIO VALLEY AND
THE SOUTHERN GREAT LAKES REGION UNDER A HIGH RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EARLY TONIGHT. A WARM...MOIST...
UNSTABLE AIR MASS IS CURRENTLY IN PLACE OVER THE REGION. A COLD
FRONT NEAR THE MISSISSIPPI RIVER THIS AFTERNOON WILL MOVE
RAPIDLY THROUGH THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS
FRONT. AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS
INTENSIFY.
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THE THUNDERSTORMS...AND WIND FIELDS ARE FAVORABLE FOR THE
FORMATION OF ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END
BY MIDNIGHT WHEN THE COLD FRONT MOVES EAST OF THE REGION.
SPOTTER ACTIVATION WILL MOST LIKELY BE NECESSARY THIS AFTERNOON
THROUGH EARLY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS VERY
SIGNIFICANT SEVERE WEATHER THREAT.
RES
Tornado, La Porte
- When
- October 24, 3:15 PM EST to 3:53 PM EST
- Where
- La Porte County, Wanatah
- Rating
- F2
- Path length
- 33 mi
- Path width
- 1,760 yd
- Deaths
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.433, -86.900
Tornado, St. Joseph
- When
- October 24, 3:53 PM EST to 3:55 PM EST
- Where
- St. Joseph County, 7 mi W of Westfield
- Rating
- F0
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.667, -86.517
Tornado touched down on the north side of Wanatah in Laporte county and moved northeast into St Joseph county 4 miles east of Rolling Prairie. One woman was killed 4 miles east of Laporte in her mobile home where F2 damage occurred. Most damage was F1 with an average path width of 600 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, October 24, 20011 death · 2 injured · $3.0 million · F3 · 1 event
- Flash Flooding and Hail in Michigan, October 24, 20011 death · 6 injured · $3.6 million · 90 kt wind · 21 events
- Tornadoes in Ohio, October 24, 2001$1.0 million · F3 · 2 events
- Tornadoes and Hail in Illinois, October 24, 20013 injured · $3.0 million · F2 · 27 events
- Tornadoes in Indiana, October 24, 200114 injured · $2.9 million · F1 · 3 events
- Tornadoes in Indiana, October 24, 20013 injured · $2.2 million · F2 · 2 events
- Tornadoes in Tennessee, October 24, 2001$3.0 million · F2 · 3 events
- Tornadoes in Indiana, October 24, 2001$2.2 million · F2 · 3 events
- Damaging Wind in Tennessee, October 24, 20011 death · 1 injured · $75,000 · 1 event
- Tornadoes in Michigan, October 24, 2001$5.8 million · F1 · 3 events
- Tornadoes and Hail in Michigan, October 24, 2001$1.1 million · F1 · 24 events
- Tornado and Hail in Indiana, October 24, 2001$255,000 · F1 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5271991, 5271992.